When More is Too Much and Less Would Be Better

Mariane was 84 when she fell and went to the Emergency Room for an x-ray. Her usual arthritis pain, for which she took Ibuprofen, was much worse now; and the x-ray revealed a soft tissue ankle contusion but no fracture. Upon discharge she was told to double her dose of Ibuprofen for a week. She also received a prescription for Lortab, which she was to take only for very severe pain.

Within three days, Mariane had upper gastrointestinal discomfort and felt nauseous and dizzy after each Lortab. She called her doctor, who prescribed Omeprazole for her stomach discomfort and suggested that she take the Lortab only at night. In a couple of days her GI discomfort had improved, but she was having diarrhea and she read this might be a side effect of the medication. She treated herself with Kaopectate and Pepto-Bismol with minimal effect, so she consulted her doctor again. This time Lomotil was prescribed for the diarrhea, and it was effective.

The Prescribing Cascade

Mariane’s story is all too common. It is a prime example of a “prescribing cascade.” Her routine dose of Ibuprofen was increased as her pain increased from the fall. She was also prescribed a narcotic analgesic, risky on its own and commonly the cause of falls in frail adults. Next came Omeprazole for a symptom caused by Ibuprofen or Lortab, and this was followed shortly by Lomotil ordered for the diarrhea caused by Omeprazole. 

Her story is classic: An adverse drug event or common side effect occurs that is misinterpreted as a new medical condition, and a subsequent drug is prescribed to treat this drug-induced adverse event. The identification and interruption of a prescribing cascade is an important, actionable, and underappreciated opportunity to improve medication safety in older people and to manage polypharmacy.

Polypharmacy is a real danger in the post-acute and long-term care patient population. This is especially true in the context of frailty. One study noted that people with a higher frailty index score were twice as likely to take at least one potentially inappropriate medication (PIM) and experience at least one adverse drug reaction (ADR) compared to more fit people. The harms are real and significant unless we apply age-appropriate, frailty-based principles to our prescribing.

A Guide for Good Prescribing in the Frail

  1. Start with a low dose, increase slowly, review often
  2. Be sure of the problem needing treatment, given atypical presentations in elderly
  3. Know the therapeutic goals and prescribe based on evidence-based research
  4. Consider benefit of a new drug in light of other medications and diagnoses
  5. Use formulations that simplify the drug taking and thus improve compliance
  6. Discontinue a drug when the problem is resolved or an adverse event occurs

For more information on Geriatric Pharmacology consider this helpful site. https://www.psychdb.com/meds/pharmacology/geri#deprescribing

For more information on Frailty Assessment and Measurement please contact our team @ patientpattern.com      Our tools identify the degree of risk from frailty. This in turn identifies those most likely impacted by polypharmacy. This same population are most likely to experience a cascade of medications and do poorly. The care team can use this frailty metric to guide their prescribing in order to avoid harm, improve quality of life, and reduce unnecessary costs and utilization.